Heroin Overdoses are on the rise, according to experts

Heroin ODs on rise, experts say

In Heroin, In the News by admin

Photo by Alan Ward / Daily Press & ARGUS

Heroin overdoses are on the rise in Livingston County, according to local statistics.

Livingston County law enforcement has tracked 28 overdoses — 22 males and six females — in the county as of Sept. 5, compared to 25 total in the prior year.

“There is no drug that has such control of your life than heroin,” Sheriff’s Department Lt. Tom Cremonte, a Livingston County Jail administrator who assists with the department’s opiate program, said.

“I think the purity fluctuates,” he noted. “It also may be they are in treatment and not used to using and when they get out, they use and their body doesn’t handle it.”

Six of the overdoses occurred within a one-month period between mid-July and mid-August, and the drug of choice is primarily heroin, officials said.

Statistics from 911 show 187 overdose-related calls have been dispatched, which includes those people who survived.

A drug overdose happens when a person consumes too much of a drug, and its effect can lead to vomiting or serious medical, symptoms, including death.

“We can’t get a good number (on the full tally of overdoses) because we don’t know where they’re dying,” Cremonte said. “I think there’s more deaths than what we’re hearing about.”

Cremonte said the local numbers do not account for Livingston County residents who purchase drugs in Detroit, and who die as a result while en route home.

Cremonte said one recent overdose occurred after a woman “shot up” while in Detroit on the day she was released from jail.

“The driver said they shot up, and while en route, she passed out,” the lieutenant explained. “He got her into the house and the mom found them both. He was revived, but she died.”

Cremonte said the numbers also are skewed by those who overdose but survive. As an example, he said emergency personnel responded four times in the last year to a Pinckney woman’s home about a call of a possible overdose. Each time, paramedics were able to administer an overdose antidote that “brought her back,” he said.

Cremonte said another reason the numbers are skewed is because parents who find their son or daughter not breathing due to an overdose of narcotics will report the incident as a “medical” call to 911, which means paramedics are dispatched to the call, not necessarily police officers.

Mimi Yenshaw, a 911 supervisor, agreed that how an incident is reported to 911 depends on how it is coded in their system. For example, she said, if a caller says the person is unconscious or is dead, the dispatcher would code the call as such, which doesn’t show that the death was overdose-related.

Symptoms of an overdose

The symptoms of a drug overdose may vary depending on the person, the drug and the amount taken.

Healthline said the first and most obvious sign of an overdose is actually witnessing someone take more of a drug than is recommended.

Healthline offers the following “universal signs” of a possible drug overdose:

• Nausea and vomiting

• Drowsiness

• Loss of consciousness

• Trouble breathing

• Difficulty walking

• Agitation

• Aggression or violence

• Enlarged pupils

• Tremors

• Convulsions

• Hallucinations or delusions

Rally on tap

A community rally, “Face the Truth About Opiates,” is planned for Oct. 14.

The event is slated from 7-8 p.m. on the steps of the Livingston County Historic Courthouse in downtown Howell on Grand River Avenue.

Individuals who have lived with addiction are expected to share their stories.

The program is sponsored by the Substance Use Disorders Treatment and Prevention workgroup of the Human Services Collaborative Body of the Community Mental Health Partnership of Southeastern Michigan.

Share this Post

This post originally appeared on livingstondaily.com